NRAS
21,782 members25,420 posts

Can Methotrexate cause anxiety?

Just wondering if this is a known side effect. I’m not normally an anxious person, although I have suffered periods of anxiety attacks following major life traumas, like bereavement, usually some time after the event, and for which I needed treatment.

Just recently I have again been having these anxiety feelings that come on for no reason, but there hasn’t really been anything major going on that I would attribute this to.

Got a telephone consultation booked with GP in 10 days time after my next blood test as she apparently has concerns about this week’s test, so would be interesting to know if anyone else has experienced this.

28 Replies
oldestnewest

Hi Soreknees,

I have just come back from my Rheumy appointment and have been told to stop MTX and one of the reasons was the anxiety that I have been suffering with. This is one of the many side effects that I had but was by far the worse one for me. Never suffered from anxiety before and apparently this can be a side affect of MTX.

Hope you get sorted

3 likes
Reply

Thanks Tubbyman - hope you start to feel better soon, it’s such a horrible feeling. Have you been offered an alternative DMARD?

Reply

Only taken two lots of Mtg and suffering severe panic attack.Have been told to stop but only because there are slight toxins in my livrper already.Have suffered anxiety and panic attacks before.Only diagnosed with RA in January and while on prednisilone felt on top of the world.

Reply

Can I add to that ‘or short temperedness’. I take my MTX on Thursdays and used to teach all day on Thursdays and just muddle through the day with no ill effects other than thirsty and a little headachey on occasions, and enjoying being with the youngsters. But this year my paperwork is on Thursday mornings (I take 1/2 meds’ with breakfast and 1/2 with tea) and I am having distinct short temperedness and some sense of frustration building up in the morning but the paperwork etc hasn’t changed much to last year - is it an unbeknown side effect coming to the fore or not??? I’ve not been anxious per sae! Decided to now take meds on fridays from next week to see if the hub of the class gets me through any such feelings which it might have been doing in the past couple of years.

Sorry Soreknees, hijacked your post a bit there!

All the best

Ali

2 likes
Reply

I’m definitely more short-tempered than I used to be, but I reckon that’s more to do with my advancing years - ‘grumpy old woman’ syndrome is definitely kicking in!! Hope changing your mtx day makes a difference - I take mine on a Saturday night so that I can have a lie in and a lazy day on Sunday if I feel the need. Looking forward to an extra hours kip this weekend though! 😃

3 likes
Reply

Just a quick reply, I was on methotrexate injections and for me it was awful. I've never ever suffered with any type of depression but a few months on methotrexate, I was awful, never felt so bad. The good news was that with my rheumatologists agreement, once stopped I was back to my normal self. He agreed that in some people it can cause these horrible feelings. Get an appointment and have a word, I'm sure you will be fine too.

2 likes
Reply

Thanks for this - did you go on to any alternative DMARD?

1 like
Reply

Yes, I'm on sulfasalazine and Hydroxychloroquine and I'm doing good. I'm sure you'll get to the bottom of it, it's just horrible whilst you're going through it.

1 like
Reply

Gkid stuff - glad to hear that’s working for you 😀

Reply

That should read ‘good stuff’!!!

1 like
Reply

And Turmeric, it really is good stuff. Good luck.

2 likes
Reply

Yep same with me was on them for 6 weeks and had depression and anxiety. All went away about 5/ 7 days after stopped mtx and has never returned, that was 2 years ago. Good luck on your journey. X

4 likes
Reply

That’s good to hear - are you on another DMARD?

Reply

I have started leflunomide about 4 weeks ago, no side effects 😊 but they are just about to up my dose so fingers crossed. X

1 like
Reply

Please what did you take

Reply

What drugs were you on

Reply

Hi. I was on methotrexate.

Reply

Hi everyone, I have been on here for sometime but only posted for the first time yesterday so I am sure I will post more often now. I just wanted to say that on the day after I take Mtx I nearly always feel a bit low and often feel like crying. It only lasts the one day thank goodness, but there must be truth in the fact that it can make you depressed.

Reply

Hi holly-willow - that’s really interesting - hope you don’t mind if I share it with Hels1989, as she’s been feeling very low. X

1 like
Reply

Holly I’m the same honey. Took my first dose Tuesday night and felt very low last night xxx

Reply

I'm one of the higher percentage who respond well to MTX & have no issues with it. That's not to say some do. See if this article rings a bell. arthritisresearchuk.org/art...

2 likes
Reply

.

Merely supplemental info/ references, Soreknees2016:

.

Yes, a "known side effect", according to:

📄 Anxiety, depression and suicidal ideation in patients with rheumatoid arthritis in use of methotrexate, hydroxychloroquine, leflunomide and biological drugs.: ncbi.nlm.nih.gov/pubmed/238...

📄 Methotrexate and Anxiety - from FDA reports: ehealthme.com/ds/methotrexa...

📝 Methotrexate – Medications for Rheumatoid Arthritis (RA): arthriticchick.com/medicati...]]

.

Reply

.

Additional folks discussing topic on various forums/ sites:

🗣 Does Methotrexate cause Anxiety Attacks? treato.com/Methotrexate,Anx...

🗣 Can methotrexate cause mental or mood changes? drugs.com/answers/methotrex...

📄 Methotrexate Side Effects: drugs.com/sfx/methotrexate-...

.

Reply

.

May be some other interesting 'possibilities' 🤔 (for skimming) that help 'connect dots', Soreknees2016 (as 'anxiety attacks' touched on in relation to 'life traumas'):

😧 Anticipatory anxiety?: 'Fear' healthunlocked.com/nras/pos...

😨 Dealing with trauma/ stress?: Healing Power of Resilience, Optimism, & Hope: Moving Forward from Trauma, PTSD, Physical & Psychological Abuse & Illness — Dave Pelzer: healthunlocked.com/nras/pos...—-dave-pelzer

🤢 Methotrexate (MTX) side effects: Can I Avoid RA Drugs or Should I Go On Drugs? 'Paddison Program' FAQ Opinion; Also: Methotrexate Explanation & References: healthunlocked.com/nras/pos...

.

Wishing you the very best, Soreknees2016. 🙏 🌺 🍀 🌞

.

Reply

Thanks Kai - lots of bedtime reading for me tonight! 😀

Reply

.

🌃 📖 👓 👀

.

An alternative to counting sheep . . .

.

. . . . . . . . . . 🐑 2

.

. . . . . . . . 🛌 🙄 💭 . . . . . 🐑 3

.

. 🐑 1 . . . . . . . . . . . . . . . . . . . . . 🐑 🐑 🐑

.

.

. . . . . . . . . . . 😴 💤

.

😁

.

1 like
Reply

Yep, same here, feel v low and anxious for at least 2 days after MTX and would have thought it was understandable response to diagnosis but noticed massive difference in mood when i came off it for a week due to breathlessness, felt like ol self again! Have only ever suffered anxiety/panic attacks prior to this after sleepless nights with first born, years ago! May visit GP too as it's causing sleepless nights and anxiety l! I had MTX reduced and hydroxyc added to make up gap but since then have gone from sleeping for Britain to being awake half the night. Mystery eh?

1 like
Reply

I was on MTX for 4 years. (Not on it anymore) I have never had anxiety in my life until now. I firmly believe the onset of anxiety is connected to MTX. I have had anxiety for 4 years now, and I am on medication to control the anxiety. 🤔

Reply

You may also like...